Alert archive / Pennsylvania / Winter Storm Watches in 2014

Winter Storm Watch 4, NWS State College, PA

February 11, 201423 counties in Pennsylvania

NWS State College, PA issued this winter storm watch at Feb 11, 2014, 2:30 PM EST for 23 counties in Pennsylvania. It took effect at Feb 13, 2014, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2014, 2:30 PM EST (19:30 UTC)
In effect from
Feb 13, 2014, 1:00 AM EST
Expired
Feb 12, 2014, 4:43 PM EST
In force
Issued by
NWS State College, PA
All 23 counties

Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Union County, PA

The radar

The State College radar (KCCX), 61 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2014-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2014-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Feb 11, 11:09 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 11, 11:09 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1109 AM EST TUE FEB 11 2014

.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL KEEP FAIR AND UNSEASONABLY COLD
CONDITIONS OVER THE COMMONWEALTH TODAY AND WEDNESDAY. AN EAST
COAST STORM IS LIKELY TO BRING HEAVY SNOW TO SOUTHEASTERN
PENNSYLVANIA WEDNESDAY NIGHT AND THURSDAY. A COLD FRONT WILL THEN
LIKELY SWEEP THROUGH THE REGION ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
STUBBORN STRATUS DECK REFORMED ACROSS THE NORTHWEST MOUNTAINS THIS
MORNING AND WILL REMAIN TOUGH TO MIX OUT THIS AFTERNOON. THERE MAY
STILL BE A FLURRY IN THE HIGHER ELEVS OF MY NORTHWEST COUNTIES.

SKIES PARTLY TO MOSTLY SUNNY ELSEWHERE WITH MUCH BELOW NORMAL
TEMPERATURES. MAXES WILL RANGE FROM 10 TO 15 NORTH TO THE LOWER
20S SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
IDEAL RADIATIONAL COOLING EXPECTED TUE NIGHT WITH SFC HIGH PARKED
DIRECTLY OVER CENTRAL PA. UNDER THIS SCENARIO...MIN TEMPS WILL
LIKELY FALL TO NEAR OR BELOW ZERO ACROSS MUCH OF THE REGION.
ANOTHER COLD DAY BUT MAINLY SUNNY ON WEDNESDAY WITH HIGH CLOUDS
NOT REALLY THICKENING UP UNTIL LATER IN THE DAY IN THE SOUTH.

THE ELEPHANT IN THE ROOM IS THE BIG EAST COAST SNOW STORM WHICH IS
NOW MORE IN FOCUS...AND SOLUTIONS FROM GFS AND NAM AT 00Z IN LOCK-
STEP. STORM TRACK IS VERY FAVORABLE FOR HEAVY SNOW OVER SERN
PA...WITH LOW MOVING FROM JUST OFF HATTERAS TO CAPE COD. PRECIP
NOW APPEARS TO HOLD OFF UNTIL AROUND OR JUST AFTER MIDNIGHT WED
NIGHT. SOLUTIONS FROM ALL THE SREF MEMBERS ARE STILL RATHER
DISPARATE AT 21Z...AND PEEK AT NEW 03Z SEEMS SOLID ON THE
CONTINUITY OF CONFUSION. NAM AND GFS AVERAGE BLEND WILL YIELD QPF
IN THE 0.5 TO 0.6 INCH SE OF MDT. A SHARP CUT OFF APPEARS IN BOTH
MDL QPF SOLUTIONS WITH NARY A FLAKE REACHING PHILIPSBURG. WILL
CONTINUE TO ALLOW FOR THE MORE-WESTERN SOLUTIONS AND KEEP CHCS IN
THE WEST FOR NOW. BUT THE FAR NW WILL ALMOST CERTAINLY BE DRY THRU
THE SHORT TERM PERIOD.

HAVE WATCH-ED THE FAR LOWER SUSQ...WITH AN VERY HIGH CONFIDENCE IN
SNOWFALL OF MODERATE AMOUNTS IN THE SE...BUT ONLY MEDIUM
CONFIDENCE IN WARNING-LEVEL ACCUMS. IT IS STILL 48 HOURS BEFORE
THE FIRST FLAKES FALL ALONG THE M-D LINE. SO...THERE IS PLENTY OF
TIME TO REFINE THE FORECAST. HAVE TAKEN THE PRUDENT STEPS...AND
EXPECT FUTURE SHIFTS WILL DO THE SAME AS THE CLOUDS CLEAR FROM
THE CRYSTAL BALL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
BULK OF GUIDANCE SHOWS A CLIPPER SYSTEM DIVING SE INTO DEEPENING
TROF ACROSS THE NORTHEAST CONUS FRI-SAT. PLENTY OF SPREAD WITH
REGARDS TO TIMING OF TRACK OF THIS FEATURE...SO HAVE MAINTAINED
CHC OF SHSN FRI/SAT...WITH HIGHEST POPS ACROSS THE W MTNS. LOOKS
LIKE ANOTHER CHILLY WEEKEND...AS GEFS AND EC ENSEMBLE 8H TEMPS DIP
BELOW SEASONAL NORMS BY NEXT SATURDAY BEHIND CLIPPER.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
WEAKENING UPSLOPE FLOW WILL KEEP LINGERING MVFR/IFR STRATOCU DECK
AND LOWER CIGS REMAINING OVER THE NORTHWEST MOUNTAINS THIS AFTERNOON.
ELSEWHERE...SFC HIGH AND DOWNSLOPE COMPONENT TO FLOW WILL KEEP
CONDITIONS PRIMARILY VFR.

VFR CONDITIONS WILL EMCOMPASS ALL OF CENTRAL PA TONIGHT AS HIGH
PRESSURE SLIDES ACROSS THE STATE.

AN EAST COAST STORM WILL AFFECT AT LEAST THE SOUTHEAST PART OF
PENNSYLVANIA WEDNESDAY NIGHT INTO THURSDAY...WITH REDUCTIONS
LIKELY.

OUTLOOK...
WED...NO SIG WX EXPECTED.
WED NGT-THU...MVFR TO IFR DEVELOPING IN SN...ESP SE HALF.
FRI-SAT...MVFR TO IFR WITH CHC SHSN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
EVENING FOR PAZ064>066.

&&

SYNOPSIS...DEVOIR
NEAR TERM...ROSS/DEVOIR
SHORT TERM...DANGELO
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...DEVOIR/RXR
Hazardous weather outlook, Feb 11, 1:19 PM EST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
119 PM EST TUE FEB 11 2014

PAZ012-018-019-024>028-033>037-041-042-045-046-049>053-056>059-063-
121830-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-
119 PM EST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A NOREASTER WILL TRACK OFF OF THE MID ATLANTIC COAST WEDNESDAY
NIGHT INTO THURSDAY...BRINGING ACCUMULATING SNOWFALL TO PORTIONS
OF SOUTH CENTRAL AND EAST CENTRAL PENNSYLVANIA. PRESENTLY...THE
GREATEST THREAT OF HEAVY SNOW REMAINS CONFINED TO SOUTHEAST
PENNSYLVANIA...BUT A SLIGHT WESTWARD JOG IN THE THE EXPECTED
SURFACE LOW TRACK MAY SPREAD HEAVIER SNOW FARTHER NORTH AND WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ064>066-121830-
ADAMS-YORK-LANCASTER-
119 PM EST TUE FEB 11 2014

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-017-121830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
119 PM EST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:32 AM ESTWinter Storm WatchCTPAdams, Lancaster, York12 hr
Feb 11, 2:30 PM ESTWinter Storm WarningCTPAdams, Bedford, Blair, Cambria, Centre, Columbia and 17 more58 hr

Nearby

Winter Storm Watches in Pennsylvania, 2014Every winter storm watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.